Focus on Error Prevention (Spring 2019)


By Ian Stewart R.Ph, B.Sc.Phm.

Always clarify potentially ambiguous and non-standard abbreviations with the prescriber.


The misinterpretation of a prescriber’s intent is a leading cause of medication errors. A common contributing factor is the inappropriate use or misinterpretation of abbreviations in practice.

Abbreviations are often used to prescribe medications (e.g. MTX – methotrexate), indicate the frequency of dosing (q.i.d. – four times daily), etc.

However, medical abbreviations may have multiple meanings or can be misinterpreted if poorly written as the following cases highlight.

CASE 1:

A community pharmacist received a hospital discharge prescription with a list of medications. One of the medications was listed as CPZ 100mg to be taken bid. The pharmacist initially interpreted CPZ as chlorpromazine. However, upon checking the patient profile, he noticed that the patient was taking carbamazepine 100mg bid before entering the hospital.

The pharmacist decided to call the prescriber to confirm their intention. Upon speaking with the physician, he confirmed that he indeed intended to prescribe carbamazepine and assumed CPZ was the short form for carbamazepine

CASE 2:

A senior patient presented a prescription to a community pharmacy for 100gm “Canesten HC 1% PV”. The pharmacist assumed that the compounded product was to be inserted into the vagina.

A pharmacy with expertise in the compounding of vaginal products was contacted resulting in the decision to transfer the prescription to the specialized compounding pharmacy.

After receiving the transfer, the pharmacist reviewed the prescription and noticed key information was missing including the quantity/dose to be inserted intravaginally. The pharmacist also considered the amount of hydrocortisone that would be included in a typical 5gm vaginal applicator.

A call to the prescriber confirmed that she had intended for the cream to be applied topically in the vaginal area and not inserted into the vagina. Hence, the original pharmacy could have compounded the topical product.


RECOMMENDATIONS:

  • Avoid the use of abbreviations whenever possible. Especially those abbreviations known to be associated with medication errors. This includes when recording a verbal prescription.
  • Always contact the prescriber to clarify potentially ambiguous and non-standard abbreviations.
  • The patient’s medication history should be consulted to identify previous drug use and potential misinterpretation errors.
  • Before a specific drug is dispensed, consider all aspects of the prescription for appropriateness. Factors to be considered include the patient parameters, medication history, indication for use, the dose, dosing interval, duration of therapy, etc.
  • Whenever possible, educate prescribers regarding the risks associated with the use of medical abbreviations. Discourage the use of abbreviations and suggest the information be written in full. Encourage the use of computerized printed prescriptions to minimize the misinterpretation of abbreviations.
  • Be aware of the potential for error when interpreting abbreviations. Below is an abbreviated list of problematic abbreviations. A more comprehensive list can be accessed at: https://www.ismp.org/recommendations/error-prone-abbreviations-list. Accessed May 1st, 2019.

ABBREVIATION INTENDED MEANING MISINTERPRETATION
AU Aurio uterque (each ear) Mistaken for OU
IU International Unit Mistaken as IV (intravenous)
µg Microgram Mistaken for “mg” when handwritten
o.d. or OD Once daily Misinterpreted as “right eye”
per os Orally The “os” can be mistaken for “left eye”.
q.d. or QD Every day Mistaken as q.i.d., especially if the period after the “q” or the tail of the “q” is misunderstood as an “i”
q.o.d. or QOD Every other day Misinterpreted as “q.d.” (daily) or “q.i.d.” (four times daily) if the “o” is poorly written.
sid - semel in die

(used by veterinarians)

Once daily Misinterpreted as bid when poorly written.
U or u Unit Misinterpreted as zero (0) or a four (4), causing a 10-fold overdose or greater (4U seen as “40” or 4u seen as “44”).

Please continue to send reports of medication errors in confidence to Ian Stewart at: ian.stewart2@rogers.com. Please ensure that all identifying information (e.g. patient name, pharmacy name, healthcare provider name, etc.) are removed before submitting.